Let’s look out for one another this Canada Day long weekend. If you or someone you know will be consuming substances, know what precautions to take, how to recognize an overdose and how to respond.
Canada Day long weekend is a time for celebrations, kicking back and enjoying the summer. With that in mind, let’s look out for one another and make plans to be safe if you or those around you plan to consume substances.
If you choose to consume alcohol or drugs, have a plan to reduce your risk of overconsumption or overdose:
- Make a plan to get home safely.
- If you are consuming alcohol, set limits for yourself and stick to them.
- Drink slowly, and for every drink of alcohol, have one non-alcoholic drink.
If you use drugs:
- Don’t use alone. Have a buddy who is willing and able to call for help if needed.
- Tell someone, leave the door unlocked, and check in.
- Know your tolerance. Use less of a drug than before if you are also taking certain prescription medications and/or you are using after a period of time of non-use.
- Don’t mix drugs and alcohol. If you do, use the drugs first.
- Do testers, go slow.
How to respond if you see a possible overdose:
- Know the signs of overdose: breathing is slow or absent, the person cannot be woken up or they’re not moving, you hear choking/coughing/gurgling/snoring sounds, cold or clammy skin, blue lips and nails.
- Call 9-1-1. Remember, first responders’ number one priority is to make sure people survive.
- Naloxone can reverse an opioid overdose and save a life. They are available free to anyone who is at risk of experiencing or witnessing an overdose. Go to Toward the Heart to see where you can access Take Home Naloxone kits and where you can receive training on how to use them.
If you want more information about substance use services, or just need to talk to someone, call the Fraser Health Crisis Line at 604-951-8855 or toll-free at 1-877-820-7444 (it is available 24 hours a day, seven days a week).